History and exam
Key diagnostic factors
Other diagnostic factors
Patients developing ARDS are critically ill, often with multisystem organ failure.
Dyspnea is the most common presenting symptom.
Respiratory rate >20 breaths per minute.
Pulmonary crepitations on auscultation are common and typically diffuse.
Measured by tidal volume/(plateau pressure minus positive end-expiratory pressure).
These symptoms are often present, particularly if the underlying cause of ARDS is pneumonia.
Sepsis is the most common underlying cause of ARDS, usually having a pulmonary origin. The incidence of ARDS in patients with sepsis is between 6% and 7%, but is significantly higher in patients with septic shock. Systemic activation of inflammation and coagulation is thought to lead to indirect injury to the alveolar-capillary membrane.
About 7% to 10% of patients with severe trauma develop ARDS. Potential mechanisms include indirect injury from early hemorrhagic shock or later onset of multiple organ failure. Pulmonary contusions increase the risk of ARDS, as do long bone fractures, aspiration, and multiple transfusions of blood products.
Multiple transfusions of blood products are associated with ARDS.
Transfusion-related acute lung injury (TRALI) can also develop with transfusion of as little as 1 unit of any plasma-containing blood product. Proposed mechanisms of TRALI include recipient neutrophil activation by donor-antibody recognition of recipient neutrophil epitopes or by biologically active lipids released from stored red blood cells.
ARDS, also known as primary graft dysfunction, occurs in 10% to 25% of patients after lung transplantation. The mechanism is thought to be due to ischemia-reperfusion injury.
Risk factors for ARDS (primary graft dysfunction) after lung transplantation include donor smoking, higher FiO₂ in the allograft at reperfusion, use of cardiopulmonary bypass, recipient body mass index, and pulmonary arterial hypertension in the donor or recipient.
ARDS is common after burns and smoke inhalation, with an incidence of 40% among mechanically ventilated patients with burns in one study.
Emerging in the US in the summer of 2019, an outbreak of e-cigarette and vaping product-associated lung injury was reported among mostly young adults with a history of vaping, presenting with a clinical syndrome identical to ARDS.
Many cases seem to occur in patients vaping tetrahydrocannabinol products that contain vitamin E acetate.
Overdose of many common drugs (e.g., salicylates, tricyclic antidepressants, opioids, cocaine, phenothiazines) can cause ARDS, although loss of consciousness with aspiration of gastric contents may also contribute in this setting.
Use of this content is subject to our disclaimer